Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 364, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Aug 13, 2012, 4:20 PM CDT for Coahoma County, Mississippi; Phillips County, Arkansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2012, 4:20 PM CDT (21:20 UTC)
- Expired
- Aug 13, 2012, 5:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Phillips County, AR, Coahoma County, MS
The radar
The Little Rock radar (KLZK), 130 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 3:32 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 9.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1586 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
056
WUUS54 KMEG 132120
SVRMEG
ARC107-MSC027-132200-
/O.NEW.KMEG.SV.W.0364.120813T2120Z-120813T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
420 PM CDT MON AUG 13 2012
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN PHILLIPS COUNTY IN EASTERN ARKANSAS...
WEST CENTRAL COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
* UNTIL 500 PM CDT
* AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 19 MILES WEST OF
ELAINE...OR 9 MILES EAST OF DE WITT...AND MOVING EAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ELAINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3430 9107 3433 9106 3434 9105 3435 9101
3440 9101 3440 9077 3414 9082 3420 9108
3429 9108
TIME...MOT...LOC 2120Z 282DEG 17KT 3433 9117
$$1 follow-up statement
364
WWUS54 KMEG 132136
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
436 PM CDT MON AUG 13 2012
ARC107-MSC027-132200-
/O.CON.KMEG.SV.W.0364.000000T0000Z-120813T2200Z/
PHILLIPS AR-COAHOMA MS-
436 PM CDT MON AUG 13 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR WEST CENTRAL COAHOMA AND SOUTHWESTERN PHILLIPS COUNTIES...
AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
NORTHWEST OF WHITE RIVER NATIONAL WILDLIFE REFUGE...MOVING SOUTHEAST
AT 20 MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ELAINE...
LAMBROOK...RATIO...CATRON...MELLWOOD...LUNDELL...MOSBY SPUR...HOOP
SPUR...EWAL AND WHITE RIVER NATIONAL WILDLIFE REFUGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
&&
LAT...LON 3430 9107 3433 9106 3434 9105 3435 9101
3440 9101 3436 9078 3425 9080 3415 9082
3415 9084 3420 9108 3429 9108
TIME...MOT...LOC 2136Z 299DEG 18KT 3428 9113
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:26 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 13, 2:26 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 226 PM CDT MON AUG 13 2012 .DISCUSSION... MORNING CONVECTION HAS MOVED EAST OF THE MIDSOUTH AS EXPECTED WITH PARTIAL SUNSHINE SPREADING OVER THE AREA FROM THE WEST. MEANWHILE...A COLD FRONT IS PUSHING INTO NORTHEAST ARKANSAS AND STRETCHES SOUTHWESTWARD INTO NORTHEAST TX. THE FRONT HAS MOVED THROUGH WALNUT RIDGE ARKANSAS AND IS APPROACHING JONESBORO. STILL THINK THERE IS A CHANCE OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON INTO THIS EVENING ALONG AND AHEAD OF THE COLD FRONT...ALTHOUGH THE SITUATION IS NOT CLEAR CUT. WATER VAPOR IMAGERY INDICATES THE MAIN UPPER LEVEL TROUGH IS MOVING EAST OF THE MIDSOUTH WITH UPPER LEVEL SUPPORT NOW LIMITED ACROSS OUR FORECAST AREA. WATER VAPOR IMAGERY IS ALSO SHOWING VERY DRY AIR ALOFT MOVING INTO OUR FORECAST AREA. HOWEVER...VERY WARM AND UNSTABLE AIR IS PUSHING INTO THE AREA AHEAD OF THE FRONT ON SOUTHWEST SURFACE WINDS. TEMPERATURES IN NORTHEAST AND EAST CENTRAL AR ARE MOVING INTO THE LOWER 90S AND SURFACE BASED CAPES HAVE INCREASED TO BETWEEN 2000 AND 2500 J/KG AND LIFTED INDICES HAVE DECREASED TO ABOUT MINUS 6. LATEST HIGH RESOLUTION RAPID REFRESH (HRRR) MODEL INDICATES THAT SCATTERED SHOWERS AND THUNDERSTORMS WILL BEGIN TO FORM ALONG THE COLD FRONT BY 3 OR 4 PM...THEN BECOME A LITTLE BETTER ORGANIZED AS THE STORMS MOVE EAST OF THE MS RIVER BY LATE AFTERNOON AND EVENING. MODELS CONTINUE TO INDICATE THE ATMOSPHERE WILL BECOME QUITE UNSTABLE AHEAD OF THE FRONT WITH SURFACE BASED CAPES INCREASING TO BETWEEN 32000 AND 4200 J/KG WITH LIFTED INDICES DECREASING TO MINUS 8. ALTHOUGH...THE HRRR MODEL INDICATES THE STORMS WILL STRUGGLE IN COVERAGE WITH SUCH DRY AIR ALOFT LIMITING THE MOISTURE. ALTHOUGH...THE DRY AIR ALOFT WILL ENHANCE THE DOWNDRAFT POTENTIAL WITH DAMAGING STRAIGHT LINE WINDS POSSIBLE IN THE STRONGER STORMS. LARGE HAIL IS ALSO POSSIBLE. THE COLD FRONT IS FORECAST NEAR THE MS RIVER BY LATE AFTERNOON...THEN WILL MOVE SOUTHEASTWARD THROUGH THE MIDSOUTH TONIGHT. THINK THE SEVERE WEATHER THREAT WILL END BY LATE EVENING. NOT MUCH CHANGE TO THE EARLIER FORECAST CONCERNING TUESDAY THROUGH THE WEEKEND. HIGH PRESSURE AND DRIER AIR WILL SPREAD OVER THE MIDSOUTH TUESDAY INTO WEDNESDAY ALLOWING FOR GOOD DIURNAL SPREADS IN TEMPERATURES WITH RELATIVELY COOL NIGHTS AND VERY WARM AFTERNOONS. A WARM FRONT IS FORECAST TO PUSH THROUGH THE MIDSOUTH THURSDAY WITH VERY UNSTABLE AND MOIST AIR SPREADING BACK OVER THE AREA. THIS WILL CAUSE A CHANCE OF SHOWERS AND THUNDERSTORMS. A COLD FRONT WILL APPROACH FROM THE NORTHWEST THURSDAY NIGHT AND MOVE SLOWLY THROUGH THE REGION FRIDAY INCREASING THE THREAT OF SHOWERS AND THUNDERSTORMS. THERE WILL BE A LINGERING CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS EAST CENTRAL ARKANSAS AND NORTH MS SATURDAY BUT OTHERWISE KEPT WITH A RAINFREE FORECAST FOR THE WEEKEND INTO NEXT MONDAY. HOWEVER...THERE IS SOME QUESTION HOW FAR THE COLD FRONT WILL SETTLE SOUTHWARD BECOMING STALLING...SO SOME CHANCE OF SHOWERS AND THUNDERSTORMS COULD LINGER ACROSS EAST CENTRAL AR AND NORTH MS INTO SUNDAY. JCL && .AVIATION... 18Z TAF CYCLE VFR CONDITIONS WILL PERSIST AT TAF SITES FOR THIS TAF PERIOD OUTSIDE OF THUNDERSTORMS. A LINE OF SHOWERS AND THUNDERSTORMS MAY DEVELOP NEAR OR JUST EAST OF THE MISSISSIPPI RIVER THIS AFTERNOON AS THE ATMOSPHERE DESTABILIZES AGAIN AND AN ASSOCIATED COLD FRONT PUSHES THROUGH THE AREA. SOUTH TO SOUTHWEST WINDS WILL RANGE FROM 10-12 KTS THIS AFTERNOON VEER NORTHWEST TONIGHT AS THE COLD FRONT PASSES THROUGH THE AREA. MVFR CONDITIONS ALSO POSSIBLE AT MKL/TUP BETWEEN 14/08-12Z. SWC && .PRELIMINARY POINT TEMPS/POPS... MEM 70 88 68 93 / 20 0 10 10 MKL 66 86 59 90 / 30 10 10 10 JBR 65 87 62 92 / 10 0 10 10 TUP 71 89 65 91 / 50 10 10 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Aug 13, 1:30 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 130 PM CDT MON AUG 13 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-141100- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 130 PM CDT MON AUG 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE MIDSOUTH THE REMAINDER OF THIS AFTERNOON AND TONIGHT. THE AFFECTED AREA IS GENERALLY ALONG AND EAST OF A LINE FROM AROUND KENNETT MISSOURI TO HARRISBURG ARKANSAS TO PHILLIPS COUNTY ARKANSAS. THERE WILL BE AN ENHANCED RISK FOR DAMAGING WINDS AND LARGE HAIL WITH ANY SEVERE STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN THE SLIGHT RISK AREA. JCL
In the hours before
Special weather statement, Aug 13, 10:29 AM CDT, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1029 AM CDT MON AUG 13 2012
MSZ024-131615-
MONROE MS-
1029 AM CDT MON AUG 13 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1115 AM CDT FOR...
SOUTHERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER PRAIRIE AT 1030 AM CDT...MOVING EAST AT
35 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN MONROE COUNTY...INCLUDING LOCATIONS NEAR ABERDEEN...SHOULD
MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3375 8824 3374 8825 3374 8832 3372 8832
3368 8837 3366 8845 3366 8850 3368 8851
3367 8872 3388 8872 3392 8822
TIME...MOT...LOC 1530Z 267DEG 24KT 3379 8860Special weather statement, Aug 13, 10:34 AM CDT, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1034 AM CDT MON AUG 13 2012
MSZ005-006-TNZ055-091-092-131600-
TISHOMINGO MS-ALCORN MS-DECATUR TN-HARDIN TN-MCNAIRY TN-
1034 AM CDT MON AUG 13 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1100 AM CDT FOR...
SOUTHERN DECATUR COUNTY IN TENNESSEE...
EASTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
NORTHERN TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...
HARDIN COUNTY IN SOUTHWEST TENNESSEE...
SOUTHEASTERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL OR LARGER AND
WINDS AT LEAST 40 MPH EXTENDED ACROSS SOUTHEAST DECATUR COUNTY
THROUGH HARDIN AND EXTREME NORTHERN ALCORN AND TISHOMINGO COUNTIES
AT 1030 AM CDT...MOVING EAST AT 30 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN ALCORN...DECATUR...HARDIN...MCNAIRY AND TISHOMINGO
COUNTIES...INCLUDING LOCATIONS NEAR CORINTH...IUKA...J P COLEMAN
STATE PARK...PICKWICK LANDING STATE PARK AND SAVANNAH...SHOULD
MONITOR THESE STORMS CLOSELY.
&&
LAT...LON 3538 8801 3531 8801 3529 8797 3501 8798
3500 8819 3492 8815 3489 8809 3479 8811
3479 8865 3569 8803 3567 8800 3560 8802
3553 8797 3549 8798 3544 8804 3541 8796
TIME...MOT...LOC 1530Z 270DEG 26KT 3523 8821Special weather statement, Aug 13, 3:43 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
343 PM CDT MON AUG 13 2012
ARZ027-132115-
POINSETT AR-
343 PM CDT MON AUG 13 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 415 PM CDT FOR...
EASTERN POINSETT COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 7 MILES SOUTHWEST OF TRUMANN AT 343 PM
CDT...MOVING EAST AT 20 MPH.
PEOPLE IN POINSETT COUNTY...INCLUDING LOCATIONS NEAR LEPANTO...MARKED
TREE...TRUMANN AND TYRONZA...SHOULD MONITOR THIS STORM CLOSELY.
.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.
&&
LAT...LON 3570 9068 3569 9029 3562 9028 3545 9029
3552 9071
TIME...MOT...LOC 2043Z 278DEG 18KT 3560 9059
RRHThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:37 AM CDT | Severe Thunderstorm Warning | MEG | Coahoma | 38 min |
| Aug 13, 8:12 AM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tallahatchie, Yalobusha | 48 min |
| Aug 13, 8:59 AM CDT | Special Weather Statement | MEG | Yalobusha | 46 min |
| Aug 13, 9:24 AM CDT | Special Weather Statement | MEG | Calhoun | 51 min |
| Aug 13, 10:02 AM CDT | Special Weather Statement | MEG | Chickasaw, Lee, Monroe | 43 min |
| Aug 13, 10:10 AM CDT | Special Weather Statement | MEG | Alcorn | 50 min |
| Aug 13, 10:29 AM CDT | Special Weather Statement | MEG | Monroe | 46 min |
| Aug 13, 10:34 AM CDT | Special Weather Statement | MEG | Alcorn | 26 min |
| Aug 13, 4:26 PM CDT | Special Weather Statement | MEG | Tishomingo | 34 min |
| Aug 13, 4:52 PM CDT | Severe Thunderstorm Warning | MEG | Tallahatchie | 38 min |
| Aug 13, 5:00 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma | 45 min |
| Aug 13, 5:15 PM CDT | Severe Thunderstorm Warning | MEG | Benton | 45 min |
| Aug 13, 5:26 PM CDT | Severe Thunderstorm Warning | MEG | Panola, Tallahatchie, Yalobusha | 49 min |
| Aug 13, 5:29 PM CDT | Severe Thunderstorm Warning | MEG | Tallahatchie | 46 min |
| Aug 13, 6:23 PM CDT | Special Weather Statement | MEG | Tallahatchie | 37 min |
| Aug 13, 6:50 PM CDT | Special Weather Statement | MEG | Marshall | 25 min |
| Aug 13, 6:56 PM CDT | Special Weather Statement | MEG | Tallahatchie | 34 min |
| Aug 13, 6:57 PM CDT | Special Weather Statement | MEG | Panola | 33 min |
| Aug 13, 5:40 AM CDT | Special Weather Statement | MEG | Clay | 35 min |
| Aug 13, 6:15 AM CDT | Severe Thunderstorm Warning | MEG | Clay | 45 min |
| Aug 13, 3:43 PM CDT | Special Weather Statement | MEG | Poinsett | 32 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2012Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.